fbpx

Polypharmacy Case Review – Drug Induced B12 Deficiency?

A 67 year old female is on the following medications:

  • Aspirin 81 mg daily
  • Lisinopril 5 mg daily
  • Carafate 1 gm four times daily
  • Omeprazole 40 mg daily
  • Metformin 1000 mg twice daily
  • Actos 15 mg daily
  • Paroxetine 20 mg daily
  • Valproic acid 250 mg twice daily
  • Percocet 5/325 mg four times daily as needed
  • Senna 2 tablets at bedtime
  • B12 injection q month
  • Amlodipine 5 mg daily
  • Tylenol 1,000 mg three times daily

The first thing that caught my eye was that this patient apparently has or had B12 deficiency with the monthly supplementation.  It is always important to remember potential causes of drug induced B12 deficiency.  Both metformin and the PPI (omeprazole) can contribute to B12 deficiency.  Many times there may not be much we can do about changing those medications, and if we can’t B12 levels need to be considered/monitored especially if new symptoms arise.

With Tylenol already at 3,000 mg daily, the Percocet dosing needs to be watched very closely.  This patient should also have some extra special education to not use OTC analgesics without consulting a pharmacist or other qualified healthcare professional.  I wouldn’t want to see this patient use an NSAID with the PPI and Carafate already being used.

One last point, and then you can feel free to add anything.  Valproic acid has a bunch of different potential uses, so I’d like to dig into the patient history and see what the indication is.

Looking for more free content?  Subscribers get the 30 medication mistakes I see in my practice for free!  Click here to check them out!

Written By Eric Christianson

July 8, 2015

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories